Systemic anaphylactoid reactions to lodinated contrast media during cardiac catheterization procedures: Guidelines for prevention, diagnosis, and treatment

Jerome E. Goss, Charles E. Chambers, Frederick A. Heupler,

Research output: Contribution to journalArticlepeer-review

44 Scopus citations

Abstract

This report represents the first guidelines for prevention, diagnosis, and treatment of anaphylactoid reactions to contrast media occurring specifically during cardiac catheterization. The incidence of contrast media complications in the catheterization laboratory is 0.23% with 1 death per 55,000. Anaphylactoid reactions are nonimmune mediated, but histamine release and other mediators produce a clinical presentation indistinguishable from anaphylaxis. In patients with known previous reactions, pretreatment with steroids and diphenhydramine and the use of nonionic contrast media have significantly reduced the potential of recurrent reaction. Minor reactions such as limited urticaria may be watched for progression or treatment with diphenhydramine, whereas more serious reactions such as angioedema or laryngeal edema require airway stability and ephinephrine administration. Shock should be vigorously treated simultaneously with intravenous epinephrine and large volumes of normal saline. If the patient can be stabilized, the study should be completed as histamine, leukotrienes, and other vasoactive products should be relatively depleted.

Original languageEnglish (US)
Pages (from-to)99-104
Number of pages6
JournalCatheterization and Cardiovascular Diagnosis
Volume34
Issue number2
DOIs
StatePublished - Feb 1995

All Science Journal Classification (ASJC) codes

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Systemic anaphylactoid reactions to lodinated contrast media during cardiac catheterization procedures: Guidelines for prevention, diagnosis, and treatment'. Together they form a unique fingerprint.

Cite this